Managing Skin Toxicity From Treatment With Checkpoint Inhibitors in NSCLC
Oncology nurses shouldn’t be concerned if patients with non-small cell lung cancer experience skin toxic effects after immunotherapy.
Patients with non-small lung cancer (NSCLC) who experience skin toxicity are more likely to respond to checkpoint inhibitor immunotherapy, according to study findings in JAMA Oncology.
“The appearance of these skin reactions should therefore not be of great worry to doctors and nurses treating the patients and should not be heavily treated with steroids, unless the reactions are very severe,” Lukas Flatz, MD, University of Zurich, said in an interview with Oncology Nursing News®.
To examine autoimmune skin toxic effects induced by anti—PD-1 treatment in patients with NSCLC, Flatz and colleagues designed a prospective cohort study that included 73 patients with NSCLC who were recruited from 4 different centers in Switzerland. The study took place from July 1, 2016 to December 31, 2018. Patients were either treated with nivolumab (Opdivo) or pembrolizumab (Keytruda), and 60% were men while the mean age was 68.1 years.
Peripheral blood mononuclear cells, tumor biopsy specimens and biopsies from sites of autoimmune skin toxic effects were collected with patient follow-up after 1 year.
Autoimmune skin toxic effects, such as rashes or lesions, were experienced by 25 patients—more commonly in patients who were in complete or partial remission (68.2%) compared with those who had progressive or stable disease (19.6%). Patients with skin toxic effects also showed statistically significantly improved overall survival (HR, 0.29; 95% CI, 0.12-0.71; P = .004) and progression-free survival (HR, 0.22; 95% CI, 0.09-0.49; P = .001).
Those who responded to therapy were more than 5 times more likely to experience autoimmune skin toxic effects compared with patients who didn’t respond, the researchers noted.
“Specialized immune cells are activated by the therapy in the body that fight the tumor in the lungs, and when these cells reach the skin they also cause skin reactions (as they recognize the same proteins in the skin), which results in skin damage,” Flatz said.
Another critical piece of information learned from the study included the discovery of 9 T-cell antigens shared between tumor tissue and skin. “In cancer research it is important to know which antigens are recognized by tumor-killing T cells, so the finding of these 9 antigens was an important step forward,” he said.
Oncology nurses, Flatz explained, should let patients know that skin toxic effects can occur but are not a severe toxicity. “If necessary, anti-inflammatory creams, such as topical steroids, can be applied to reduce the redness and itching,” he said. “However, for low- and medium-grade skin toxicities it is generally not necessary to apply such creams.” Applying steroids could also potentially reduce the anti-tumor response, he added.
Healthcare teams don’t have ways to predict which patients will develop adverse events (AEs) from checkpoint inhibitors, but Flatz hopes new methods can be developed based on some of the study findings. “For the time being it is important to be aware of the types of serious (AEs) that can occur during immunotherapy and closely monitor patients for early signs of such toxicities,” Flatz said.